Oklahoma, 2018

Hail in Oklahoma, March 19, 2018

March 19, 2018 · NWS TSA · 1 event in 1 county or zone

Widespread thunderstorms developed across eastern Oklahoma during the early morning hours of the 19th as an occluded frontal system moved into the region. The strongest storms produced marginally severe hail over portions of northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed across eastern Oklahoma during the early morning hours of the 19th as an occluded frontal system moved into the region. The strongest storms produced marginally severe hail over portions of northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 19, 1:50 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 19, 1:50 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
250 AM CDT Mon Mar 19 2018

.DISCUSSION...
Upper level low pressure system was continuing to shift eastward
across Northern Oklahoma and Southern Kansas early this morning.
Extending southward from the low was a surface boundary/dryline
stretched north to south across Central Oklahoma. At the same time
a cold front/secondary boundary was trailing the low across the
Oklahoma Texas Panhandles. Out ahead of the dryline...a narrow
surface instability axis with dewpoints around 60 degrees
interacting with this boundary was creating scattered convection
quickly moving eastward into Southeast Oklahoma. Latest radar
images were showing a slight weakening trend as this convection
begins to outrun the eastward push of the instability axis along
the dryline. Additional showers/convection were occurring across
Northern Oklahoma/Southern Kansas associated with the low itself.
Steep mid level lapse rates could allow for marginally severe hail
to be possible with all of this activity...though the strong
0-6km wind sheer of 80+KTs was helping to keep some updrafts from
sustaining themselves.

The showers/convection will continue to push across Eastern
Oklahoma and Northwest Arkansas this morning as the dryline and
low pressure system move east through the region. The majority of
the activity looks to be north and east of the CWA shortly after
12z this morning...with any remaining activity across far
Northeast Oklahoma into Northwest Arkansas through the morning
hours.

By this afternoon...the low is progged to move into Southern
Missouri with the associated cold front moving into Northeast
Oklahoma mid morning and through the CWA this afternoon. Behind
the cold front...gusty northwesterly winds 25-35 mph and drier air
are forecast to spread across the CWA. Also behind the
front...cloud cover wrapping back around the low should begin to
push back into the CWA from northwest to southeast. This will help
to keep temperatures in the 50s near the Kansas border to the low
70s near the Red River. The warmer temperatures and drier air
across Southeast Oklahoma into West Central Arkansas will increase
fire weather conditions with limited fire dangers possible over
Northeast Oklahoma into far Northwest Arkansas.

Late this afternoon into tonight...a weak impulse within the
upper level trof axis should quickly move through the region and
exit by Tuesday morning. This additional impulse will continue the
cloud cover and could develop some light rain showers for parts
of Northeast Oklahoma into Northwest Arkansas. Breezy
northwesterly winds along with the cloud cover should help to keep
low temps in the 40s for most locations tonight.

Cloud cover is forecast to taper off from west to east Tuesday
afternoon/evening with mostly clear skies and light winds going
into Wednesday morning. This should be the coldest morning of the
week with lows in the 30s for most locations. The normal cold
spots could fall near/just below the freezing mark. These cooler
conditions will be short lived as a ridge of high pressure pushes
back into the region for the second half of the week with a return
of southerly winds and warmer temperatures. Southerly winds look
to become gusty into Friday which will again help to increase fire
weather concerns over the CWA.

Late in the week and into the weekend...latest model solutions
continue to disagree on timing/location details of another wave
moving into the Plains. For now will continue with persistence of
previous forecasts and carry low chance pops at the far end of the
forecast period for the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  41  57  35 /  10  20  10   0
FSM   71  45  58  36 /  20  20  10   0
MLC   67  43  59  36 /  10  10  10   0
BVO   57  40  57  30 /  20  30  10   0
FYV   67  40  52  30 /  30  30  10   0
BYV   64  40  51  32 /  70  30  10   0
MKO   65  42  57  35 /  10  20  10   0
MIO   61  40  53  32 /  60  30  10   0
F10   63  41  58  36 /  10  10  10   0
HHW   73  45  60  39 /  10  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....20
Hazardous weather outlook, Mar 18, 11:39 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1239 AM CDT Mon Mar 19 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1239 AM CDT Mon Mar 19 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and northwest Arkansas.
	ONSET...After 1 AM.

DISCUSSION...
Isolated severe storms are approaching northeast Oklahoma early
Monday morning.  These storms will continue eastward posing
a risk of large hail through the early morning hours.

A second region of storm development early Monday morning is
possible further south over south central into southeast Oklahoma.
Conditions over this region are more supportive of severe weather
potential.  Should storms develop over this region they may
obtain supercell characteristics as they move eastward.  Large
hail and locally damaging winds will be possible.  The storms
would move into a less favorable environment over western
Arkansas but likely maintain some risk of severe weather.
The storms, should they develop, would likely weaken and
move further east by sunrise Monday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
MONDAY...Thunderstorm Potential...Fire Weather Potential...High Wind Potential.
TUESDAY through THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Strong west to northwest winds are expected on Monday behind the
departing storm system. These winds will promote rapid wildfire
spread conditions across the region especially for areas along and
south of Interstate 40. The risk will be lessened in areas which
receive a good amount of rain this afternoon and evening.
Temperatures will gradually trend warmer through the upcoming
week. Above normal temperatures by late week along with increasing
southerly winds will raise fire weather concerns for both
Thursday and Friday. The next chance of thunderstorms arrives next
weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 19, 12:30 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
130 AM CDT MON MAR 19 2018

OKZ054-190700-
Osage OK-
130 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
200 AM CDT...

At 130 AM CDT, a strong thunderstorm was located over Bigheart,
moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Bigheart...                       Hulah...
Sunset Lake...                    Wah Sha She State Park...

LAT...LON 3700 9600 3681 9600 3673 9625 3686 9638
      3700 9617
TIME...MOT...LOC 0630Z 236DEG 26KT 3683 9623
Special weather statement, Mar 19, 12:44 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
144 AM CDT MON MAR 19 2018

OKZ054-190715-
Osage OK-
144 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
215 AM CDT...

At 144 AM CDT, a strong thunderstorm was located near Shidler, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Webb City...

LAT...LON 3700 9643 3673 9660 3676 9673 3700 9668
TIME...MOT...LOC 0644Z 197DEG 42KT 3681 9665
Special weather statement, Mar 19, 1:06 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
206 AM CDT MON MAR 19 2018

OKZ071-073-190745-
Pittsburg OK-McIntosh OK-
206 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCINTOSH AND NORTHWESTERN
PITTSBURG COUNTIES UNTIL 245 AM CDT...

At 206 AM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Lamar to 3 miles southeast of Gerty.
Movement was northeast at 60 mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Mcalester...                      Eufaula...
Checotah...                       Krebs...
Savanna...                        Crowder...
Canadian...                       Indianola...
Hanna...                          Stidham...
Raiford...                        Haywood...
Vivian...                         Arrowhead State Park...
Mcalester Regional Airport...     Lake Eufaula State Park...
Scipio...                         Arpelar...
Vernon...                         Onapa...

This includes Interstate 40 in Oklahoma between mile markers 259 and
268.

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3515 9598 3531 9598
      3555 9539 3481 9579 3477 9609
TIME...MOT...LOC 0706Z 229DEG 55KT 3508 9606 3479 9626
Special weather statement, Mar 19, 1:30 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
230 AM CDT MON MAR 19 2018

OKZ061-062-066-067-070-071-190815-
Muskogee OK-Okmulgee OK-Rogers OK-Wagoner OK-Mayes OK-McIntosh OK-
230 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGERS...MCINTOSH...
SOUTHWESTERN MAYES...WAGONER...NORTHWESTERN MUSKOGEE AND NORTHEASTERN
OKMULGEE COUNTIES UNTIL 315 AM CDT...

At 230 AM CDT, strong thunderstorms were located along a line
extending from Coweta to 3 miles east of Vivian. Movement was
northeast at 40 mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Muskogee...                       Wagoner...
Eufaula...                        Coweta...
Checotah...                       Chouteau...
Haskell...                        Inola...
Porter...                         Oktaha...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Stidham...
Raiford...                        Vivian...
Stonebluff...                     Lake Eufaula State Park...

This includes Interstate 40 in Oklahoma between mile markers 249 and
273.

LAT...LON 3638 9535 3535 9535 3530 9548 3530 9550
      3528 9552 3525 9561 3525 9563 3518 9577
      3520 9580 3590 9577 3590 9576 3595 9576
TIME...MOT...LOC 0730Z 211DEG 33KT 3596 9566 3527 9566
Special weather statement, Mar 19, 2:03 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
303 AM CDT MON MAR 19 2018

ARZ019-029-OKZ069-072-074>076-190830-
Sebastian AR-Crawford AR-Haskell OK-Adair OK-Latimer OK-Sequoyah OK-
Le Flore OK-
303 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD...NORTHWESTERN
SEBASTIAN...EASTERN HASKELL...SEQUOYAH...NORTHEASTERN LATIMER...
SOUTHEASTERN ADAIR AND NORTHERN LE FLORE COUNTIES UNTIL 330 AM CDT...

At 302 AM CDT, strong thunderstorms were located along a line
extending from 3 miles northwest of Tamaha to 4 miles southeast of Mc
Curtain to 4 miles southeast of Red Oak. Movement was east at 55 mph.

Dime to nickel size hail and winds in excess of 40 mph will be
possible with these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Poteau...
Cedarville...                     Natural Dam...
Barling...                        Pocola...
Muldrow...                        Roland...
Spiro...                          Arkoma...
Vian...                           Panama...
Wister...                         Hackett...
Bonanza...                        Keota...
Mccurtain...                      Bokoshe...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 7.
 Interstate 40 in Oklahoma between mile markers 292 and 328.
 Interstate 540 between mile markers 1 and 14.

LAT...LON 3505 9435 3484 9507 3510 9495 3544 9508
      3546 9505 3547 9509 3576 9448 3576 9443
      3535 9426
TIME...MOT...LOC 0802Z 247DEG 48KT 3541 9503 3510 9492 3492 9501
Special weather statement, Mar 19, 2:05 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
305 AM CDT MON MAR 19 2018

ARZ001-OKZ058-062-063-067-068-190845-
Benton AR-Cherokee OK-Delaware OK-Ottawa OK-Wagoner OK-Mayes OK-
305 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON...DELAWARE...
SOUTHEASTERN OTTAWA...SOUTHEASTERN MAYES...EAST CENTRAL WAGONER AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 345 AM CDT...

At 304 AM CDT, a strong thunderstorm was located 5 miles southwest of
Locust Grove, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Bella Vista...                    Jay...
Grove...                          Gravette...
Locust Grove...                   Salina...
Spavinaw...                       Maysville...
Honey Creek State Park...         Rose...
Spavinaw State Park...            Leach...
Chloeta...                        Dodge...
Cayuga...                         Tiff City...
Lake Eucha State Park...          Zena...
Murphy...

LAT...LON 3675 9461 3650 9462 3650 9439 3647 9436
      3601 9525 3614 9535 3678 9464
TIME...MOT...LOC 0804Z 224DEG 51KT 3614 9523

The radar

The Tulsa radar (KINX), 36 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mayes

When
March 19, 2:05 AM CST
Where
Mayes County, 0.13 mi E of Locust Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.200, -95.168

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742680.